Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 19, 2017, 4:49 PM EDT for Brunswick County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 19, 2017, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 21 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2525 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WWUS82 KILM 192049
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
449 PM EDT SAT AUG 19 2017
NCZ109-110-192115-
Inland Brunswick NC-Coastal Brunswick NC-
449 PM EDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Supply, or near Shallotte, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Shallotte, Holden Beach, Boiling Spring Lakes, St. James, Mill Creek,
Civie Town, Supply, Brunswick County Community College Main Campus,
Varnamtown, Bolivia and Brunswick Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 7800 3391 7825 3390 7836 3402 7843
3421 7814
TIME...MOT...LOC 2049Z 243DEG 13KT 3400 7830
$$
MBBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:05 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 19, 3:05 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 305 PM EDT Sat Aug 19 2017 .SYNOPSIS... A cold front will stall and weaken near the coast this weekend. High pressure will expand across the western Atlantic in the upcoming week, bringing waves of tropical moisture through mid week. A cold front will approach from the northwest Wednesday through Thursday moving off the coast Friday. && .NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday...Although hearty PWAT content and enhanced low level convergence helped form convective downpours this afternoon, diurnal cooling will still play a large role in diminishing storm intensity and coverage after mid-evening. As nocturnal buoyancy ramps up over the balmy coastal waters late tonight through pre-dawn Sunday, several heavy showers may cross the tip of Cape Fear from SW to NE. Partial clearing and low- level saturation with light wind will support pockets of dense fog from 4 am through sunrise Sunday. Drier mid-level air and lower surface dewpoints Sunday will reduce convective coverage compared to today, while lowering heat indices across the region, and no 'heat advisories' are needed for Sunday. The better rain chance will reside near the coast in vicinity of the sea breeze front and its interaction with a decaying frontal boundary. Winds in the lowest several thousand feet remain light Sunday and the severe threat remains minimal, although downdraft CAPES will be higher, so a localized downburst cannot be written off entirely. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...Eclipse-viewing prospects continue to worsen unfortunately as several ingredients coming into play to increase cloud cover and rain chances. The first 'culprit' may be the upper low/surface wave retrograding across the Gulf of Mexico. Locally this leads to an enhanced mid and upper SSE flow of moisture as early as Sunday night. The GFS is much more aggressive than the WRF in its depiction of this moisture. Monday morning even as this upper mositure may wane, models are then showing low and mid level moisture moving ashore as the remnant tropical wave in the Bahamas starts moving around the SW periphery of the Atlantic ridge, possibly even accompanied by weak mid level vorticity centers. Lastly assuming Monday's airmass is not dissimilar from today's (barring Sunday's slight drying trend) thunderstorm initiation will coincide very roughly with the eclipse start time (partiality begins at 119 PM, max eclipse is at 248 PM). Even the seabreeze will likely not represent a clearing line (like today) as it will simply draw in moisture along the coast from the Bahamas system. Assuming the cirrus does not hang tough like the more agressive solutions I'm afraid eclipse viewing will be quite luck-based and be relegated to areas that have holes in the storms and deeper towering cumulus. Locally these lucky spots look to be rather few and far between. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Saturday...High pressure will reside just off shore extending down from off the coast of the Mid Atlantic region on Tues. At the same time a broad ridge aloft on Tues will be displaced by a trough digging down from the northwest through mid week. This trough will push a cold front into the Carolinas on Wed reaching the Eastern Carolinas late Wed into Thurs and slowly moving off the coast into Fri. The models show it pushing far south and east to bring drier weather on Friday into Fri night across the forecast area. Initially expect moisture convergence along the coast early Tues along periphery of high with some convection along or off shore becoming enhanced by sea breeze front Tues aftn. By Wed, cold front reaches into the Carolinas with gradient tightening ahead of it with moisture pooling over the Eastern Carolinas and dynamics aloft on the increase. Pcp water values will be above 2 inches with convection on the increase ahead of the front as it drops southeast into the area Wed night into Thurs. Drier air with lower temps expected by weeks end as front moves off the coast by Fri. Looks like we may even see a decent northeast surge behind front by late Fri. As it looks now, inland should begin to dry out Thurs night with moisture slow to leave the coast on Fri. Temps will start out warm into mid week ahead of the front, near 90, but will drop off to the mid 80s Thurs into Fri as front pushes south and east. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 18Z...Brief MVFR conditions to accompany scattered TSTMS and also late tonight aft 7z in fog development. Otherwise expect VFR conditions with light winds this period...mainly W-SW 7 kt or less. Extended Outlook...Expect flight restrictions from isolated to widely scattered TSTMs Sun aftn, increasing in coverage by Tue through Wed. Flight restrictions will also be possible each early morning due to stratus/fog Wed. && .MARINE... NEAR TERM /THROUGH SUNDAY/... As of 300 PM SATURDAY...South waves will govern the sea spectrum, running in 5-6 second intervals, around 3 feet, but up to 4 ft outer waters tonight. Isolated to scattered TSTMS will move to the NNE-NE through the weekend. Winds will be of a light character this period as the far western edge of the Bermuda high extends to shore, with a weakening front wavering near the coast. As a result chop will be on the light side through Sunday. Isolated TSTMS will impact the waters through the weekend. SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...Light southwesterly flow Sunday night may get disrupted for a time and go somewhat variable on Monday as poorly defined front/trough moves close to the area. Not much changes Monday night as the boundary remains very weak and possibly retrogrades slightly. Over the marine environment this may allow a southerly wind direction to slightly dominate even as speeds remain capped at 10kt and seas 2ft. LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM Saturday...Southerly winds around high pressure extending down from off the Mid Atlantic coast will become more SE Tues aftn in sea breeze but will remain basically 10 kts or less. Winds will begin to veer and increase out of the southwest Tues night into Wed as a cold front makes its way into the Carolinas tightening the overall pressure gradient. This front will make it into the Eastern Carolinas Wed night into Thurs with stiff SW winds continuing ahead of it. The winds will begin to veer late Thurs into Fri as the front makes its way into and through the waters. Shower and thunderstorm activity will be on the rise ahead of the front through mid week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...Heat Advisory until 6 PM EDT this evening for SCZ053>056. NC...Heat Advisory until 6 PM EDT this evening for NCZ099-105>110. MARINE...None. && NEAR TERM...MJC SHORT TERM...MRR LONG TERM...RGZ AVIATION...MJC
Hazardous weather outlook, Aug 19, 3:15 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 315 PM EDT Sat Aug 19 2017 NCZ087-096-SCZ017-023-024-032-033-039-201915- Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg- 315 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-201915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 315 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105>110-SCZ053>056-201915- Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Inland Horry- Coastal Horry-Inland Georgetown-Coastal Georgetown- 315 PM EDT Sat Aug 19 2017 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Special weather statement, Aug 19, 3:16 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
316 PM EDT SAT AUG 19 2017
NCZ099-191945-
Columbus NC-
316 PM EDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nakina, or 10 miles south of Whiteville, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Bethel, Lake Waccamaw, Williams, Hallsboro, Nakina, Redbug, Old Dock,
Mollie, Bughill, Sidney, Crusoe Island and Brunswick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3442 7857 3422 7836 3416 7848 3417 7850
3417 7851 3415 7854 3412 7854 3413 7855
3412 7855 3406 7866 3419 7880
TIME...MOT...LOC 1916Z 229DEG 15KT 3418 7867
MBBSpecial weather statement, Aug 19, 3:52 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
352 PM EDT SAT AUG 19 2017
SCZ053-054-192015-
Inland Horry SC-Coastal Horry SC-
352 PM EDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barefoot Landing Area Of North Myrtle Beach, or near North Myrtle
Beach Airport, moving northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Myrtle Beach, North Myrtle Beach, North Myrtle Beach Airport, Little
River, Little River Entrance, Hand, Nixonville, Barefoot Landing Area
Of North Myrtle Beach, Wampee, Longs, Brooksville, Briarcliffe Acres,
Atlantic Beach, Sea Coast Medical Center and Grand Strand Regional
Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 7895 3400 7872 3385 7854 3384 7862
3380 7871 3375 7881 3371 7886
TIME...MOT...LOC 1952Z 232DEG 20KT 3379 7882
MBBSpecial weather statement, Aug 19, 4:19 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
419 PM EDT SAT AUG 19 2017
SCZ055-056-192045-
Coastal Georgetown SC-Inland Georgetown SC-
419 PM EDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jackson, or near Pawleys Island, moving northeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
DeBordieu Colony, Pawleys Island, Murrells Inlet, Jackson,
Plantersville, Yauhannah, Oatland and Litchfield Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3349 7936 3368 7916 3366 7915 3366 7914
3365 7913 3364 7913 3361 7912 3360 7911
3361 7910 3358 7910 3357 7906 3354 7902
3347 7909 3338 7915 3335 7922
TIME...MOT...LOC 2019Z 230DEG 10KT 3347 7923
MBBSpecial weather statement, Aug 19, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
449 PM EDT SAT AUG 19 2017
NCZ109-110-192115-
Inland Brunswick NC-Coastal Brunswick NC-
449 PM EDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Supply, or near Shallotte, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Shallotte, Holden Beach, Boiling Spring Lakes, St. James, Mill Creek,
Civie Town, Supply, Brunswick County Community College Main Campus,
Varnamtown, Bolivia and Brunswick Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 7800 3391 7825 3390 7836 3402 7843
3421 7814
TIME...MOT...LOC 2049Z 243DEG 13KT 3400 7830
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:22 AM EDT | Heat Advisory | ILM | Georgetown, Horry | 15 hr |
| Aug 19, 3:52 PM EDT | Special Weather Statement | ILM | Horry | 23 min |
| Aug 19, 4:12 PM EDT | Areal Flood Advisory | ILM | Horry | 93 min |
| Aug 19, 4:19 PM EDT | Special Weather Statement | ILM | Georgetown | 26 min |
| Aug 19, 3:16 PM EDT | Special Weather Statement | ILM | Columbus | 29 min |
| Aug 19, 5:14 PM EDT | Special Weather Statement | ILM | Brunswick | 31 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.